Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Lincoln, IL

April 28, 2020Logan County, McLean County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 28, 2020, 5:51 PM CDT for Logan County, McLean County, Tazewell County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2020, 5:51 PM CDT (22:51 UTC)
Expired
Apr 28, 2020, 6:30 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, IL, McLean County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 29 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS53 KILX 282251
SVRILX
ILC107-113-179-282330-
/O.NEW.KILX.SV.W.0033.200428T2251Z-200428T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
551 PM CDT Tue Apr 28 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Logan County in central Illinois...
  Southeastern Tazewell County in central Illinois...
  Southwestern McLean County in central Illinois...

* Until 630 PM CDT.

* At 551 PM CDT, a severe thunderstorm was located near Hopedale, or
  12 miles southeast of Pekin, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Morton, Mackinaw, Atlanta, Minier, Hopedale, McLean, Stanford and
  Armington.

This includes the following highways...
 Interstate 155 between mile markers 11 and 18.
 Interstate 55 between mile markers 141 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4033 8957 4046 8942 4057 8947 4050 8906
      4026 8917
TIME...MOT...LOC 2251Z 288DEG 26KT 4047 8943 

HAIL...<.75IN
WIND...60MPH
 
$$

Auten
1 follow-up statement
098 
WWUS53 KILX 282327
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
627 PM CDT Tue Apr 28 2020

ILC107-113-179-282337-
/O.EXP.KILX.SV.W.0033.000000T0000Z-200428T2330Z/
Logan-Tazewell-McLean-
627 PM CDT Tue Apr 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN...
SOUTHEASTERN TAZEWELL AND SOUTHWESTERN MCLEAN COUNTIES WILL EXPIRE AT
630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for 
northern Logan county.

LAT...LON 4033 8957 4046 8942 4057 8947 4050 8906
      4026 8917
TIME...MOT...LOC 2327Z 288DEG 26KT 4040 8914 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:10 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 28, 3:10 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
310 PM CDT Tue Apr 28 2020

.SYNOPSIS...
Issued at 310 PM CDT Tue Apr 28 2020

A cold front will trigger thunderstorms across central Illinois
this evening...a few of which could become severe. The storms will
push into Indiana toward midnight, with just scattered showers
lingering overnight.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 310 PM CDT Tue Apr 28 2020

19z/2pm surface analysis shows a 1004mb low over southeast
Minnesota with a cold front extending southwestward to near the
Kansas City metro. The airmass ahead of the front has become
moderately unstable as per SPC mesoanalysis showing MLCAPE values
of 1000-1500J/kg near the Mississippi River. CAMs have been
consistently indicating robust convective initiation west of the
I-55 corridor between 21z/4pm and 22z/5pm. Given strengthening
instability and modest 0-6km bulk shear of around 40kt, think a
low-end severe risk will accompany the storms as they track
eastward and eventually congeal into a line early this evening.
Main threats appear to be damaging wind gusts/hail: however, an
isolated tornado cannot be ruled out as the cells first get
organized. The tornado threat will be confined to the western KILX
CWA during the first couple hours of the event until the storms
form a solid line east of I-55 by around 01z/8pm. The storms will
then push steadily eastward and exit into Indiana by late
evening. Once the initial line departs, widely scattered showers
will remain possible for the remainder of the night. Low
temperatures will range from the upper 40s in the Illinois River
Valley...to the middle 50s near the Indiana border.

A short-wave trough will dig into the region and form a closed
low over Illinois on Thursday. Given cold core aloft during peak
heating, showers will become numerous from late morning through
early evening. With extensive cloud cover limiting boundary layer
heating, instability will remain meager: however, think a few
rumbles of thunder will be possible as MUCAPE values exceed
100J/kg. May also see a few small hailstones and perhaps even a
funnel cloud or two as the cold core moves overhead. High
temperatures will remain in the 50s across much of the area, with
lower 60s noted east of the I-57 corridor.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 310 PM CDT Tue Apr 28 2020

The upper low will be slow to depart as several 12z models suggest
scattered showers will linger across the E/SE CWA into Thursday.
have included chance PoPs east of the I-55 corridor accordingly.
Have also lowered highs by a few degrees due to cloud cover...with
readings ranging from the middle 50s east to around 60 in the
Illinois River Valley. Once the low finally exits, rising upper
heights will lead to a significant warming trend for the end of
the week. Highs will climb into the 60s on Friday, then will soar
well into the 70s by Saturday. After that, the next storm system
will come into the picture late Saturday night through Sunday
night as low pressure tracks through the region. Once that feature
passes, a return to mild/dry weather is anticipated for
Monday/Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 102 PM CDT Tue Apr 28 2020

Main aviation forecast concern is timing of convection this
evening. Latest satellite/radar mosaic shows a line of showers
with a few embedded thunderstorms developing ahead of an
approaching cold front across eastern Iowa into northern Missouri.
Based on latest radar trends and HRRR forecasts, have included a
TEMPO group for thunder and MVFR ceilings at KPIA between 23z and
01z...then further east to KCMI/KDEC between 01z and 03z. Once the
front passes, showers/storms will come to an end and S/SW winds
will veer to W/NW overnight into Wednesday morning. Deep upper low
will then settle into the region during the day Wednesday,
bringing MVFR ceilings and scattered showers to the TAF sites.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Apr 28, 3:23 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
323 PM CDT Tue Apr 28 2020

ILZ027>031-037-038-042>046-051>057-061>063-291100-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Knox-Logan-Macon-Marshall-McLean-Moultrie-Peoria-Piatt-Sangamon-
Shelby-Stark-Tazewell-Vermilion-Woodford-
323 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are likely this evening. There is a slight risk
that some of the storms could become severe, with damaging winds
and large hail. A tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated storms will be possible Wednesday afternoon.

Another chance of storms will occur Sunday and Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 10 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ036-040-041-047>050-291100-
Cass-Fulton-Mason-Menard-Morgan-Schuyler-Scott-
323 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are likely this evening. There is a slight risk
that some of the storms could become severe, with damaging winds
and large hail. A tornado or two is also possible.

Minor flooding is occurring on the Illinois River at Havana and
Beardstown. Minor flooding is occurring on the lower Sangamon
river at Chandlerville and Oakford.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated storms will be possible Wednesday afternoon.

Another chance of storms will occur Sunday and Sunday evening.

Minor flooding will continue on the Illinois River at Beardstown,
Havana, and Valley City, and the Sangamon River at Chandlerville
and Oakford through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 8 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ066>068-071>073-291100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
323 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are likely this evening. There is a slight risk
that some of the storms could become severe, with damaging winds
and large hail. A tornado or two is also possible.

Minor flooding is occurring on the Little Wabash river near Clay
City.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated storms will be possible Wednesday afternoon.

Another chance of storms will occur Sunday and Sunday evening.

The Little Wabash river at Clay City will continue to remain above
or near flood stage through much of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 8 pm and 11 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Auten

In the hours before

Local storm report, Apr 28, 5:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     3 SE LOW POINT          40.85N 89.28W
04/28/2020                   WOODFORD           IL   TRAINED SPOTTER

&&

SBAKER
Local storm report, Apr 28, 5:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
531 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             WASHBURN                40.92N 89.29W
04/28/2020  E0.75 INCH       WOODFORD           IL   PUBLIC

&&

SBAKER
Local storm report, Apr 28, 5:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
547 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             3 ESE CAZENOVIA         40.83N 89.28W
04/28/2020  E0.75 INCH       WOODFORD           IL   TRAINED SPOTTER

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:28 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark47 min
Apr 28, 5:07 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Woodford38 min
Apr 28, 5:15 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard, Tazewell60 min
Apr 28, 5:37 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford38 min
Apr 28, 5:55 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott34 min
Apr 28, 6:02 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.